Arizona, 2022Debris Flow and Damaging Wind in Arizona, July 13, 2022
July 13, 2022 · NWS TWC · 3 events in 1 county or zone
Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced a lightning strike that caused a house fire in Sahuarita.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced a lightning strike that caused a house fire in Sahuarita. Isolated wind damage occurred on the Tohono O'odham Nation and flash flooding occurred over the Contreras Fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 1:35 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 13, 1:35 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
135 PM MST Wed Jul 13 2022
.SYNOPSIS...Temperatures will remain above average as we continue to
see a daily chance of mainly afternoon and evening showers and
thunderstorms.
&&
.DISCUSSION...A strong ridge of high pressure aloft will continue to
result in above normal daytime temperatures through the weekend.
Drier air across eastern sections into NM will limit thunderstorm
chances there through at least early next week. Thereafter,
ensembles favored some deeper moisture working back into the area
next week for better thunderstorm coverage areawide. Until then, the
best chance of daily thunderstorms will be in the mountains and from
Tucson south and westward. Temperatures will also lower a few
degrees next week as moisture and rain chances increase.
&&
.AVIATION...Valid through 15/00Z.
ISOLD -SHRA, then ISOLD-SCT -SHRA/TSRA with CIGS 8-12k ft AGL
possible this afternoon and evening. SFC winds generally less
than 12 kts with the exception of gusty and erratic thunderstorm
outflows. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Temperatures will remain several degrees above
average through the weekend with enough moisture for daily
thunderstorm chances. Strong and erratic outflow winds from some
storms.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 13, 1:37 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
137 PM MST Wed Jul 13 2022
AZZ503-504-513-132115-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
137 PM MST Wed Jul 13 2022
...A strong thunderstorm will impact portions of east central Pima
County through 215 PM MST...
At 136 PM MST, Doppler radar was tracking a strong thunderstorm near
Corona De Tucson, or 9 miles east of Sahuarita, moving west at 15
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, South Tucson, Pascua Pueblo Yaqui Reservation, East
Sahuarita, Summit, Corona De Tucson, Tucson International Airport,
Valencia West, Tucson Estates, Saguaro National Park East, Rita Ranch
and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 261 and 278.
Interstate 19 between mile markers 32 and 63.
Route 86 between mile markers 165 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3220 11071 3174 11078 3175 11120 3219 11109
TIME...MOT...LOC 2036Z 095DEG 15KT 3197 11083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GELSpecial weather statement, Jul 13, 2:50 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
250 PM MST Wed Jul 13 2022
AZZ502-504-132230-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
250 PM MST Wed Jul 13 2022
...A strong thunderstorm will impact portions of northeastern Pima
County through 330 PM MST...
At 250 PM MST, Doppler radar was tracking a strong thunderstorm over
Tucson Estates, or 14 miles south of Marana, moving northwest at 15
mph.
HAZARD...Winds in excess of 40 mph and areas of blowing dust
reducing visibility.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Marana, Casas Adobes, Drexel Heights, Flowing Wells, South
Tucson, Three Points, Avra Valley, Pascua Pueblo Yaqui Reservation,
Tortolita, Tucson Estates, Saguaro National Park West, Valencia West,
Picture Rocks and Ryan AirField.
This includes the following highways...
Interstate 10 between mile markers 236 and 259.
Route 77 between mile markers 70 and 72.
Route 86 between mile markers 149 and 170.
Route 286 between mile markers 44 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3225 11091 3199 11126 3227 11156 3249 11121
TIME...MOT...LOC 2150Z 126DEG 11KT 3220 11116
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GELEvent by event
1 lightning, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.
Lightning, Pima
- When
- July 13, 2:55 PM MST
- Where
- Pima County, 3.32 mi NNW of Sahuarita
- Injuries
- 0 direct, 1 indirect
- Property damage
- $75,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.993, -110.976
Lightning struck at house on Calle del Escribo in Sahuarita causing extensive damage. The owner of the house was treated for 2nd degree burns, which resulted from the fire.
Thunderstorm Wind, Pima
- When
- July 13, 3:55 PM MST
- Where
- Pima County, 1.19 mi NE of Nawt Vaya
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 32.040, -111.484
Thunderstorm winds downed a power pole near Highway 86 and San Pedro Rd.
Debris Flow, Pima
- When
- July 13, 4:00 PM MST to 5:00 PM MST
- Where
- Pima County, 2.01 mi SE of Haivana Nakya to 4 mi E of Gu Chuapo
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 31.981, -111.694
Heavy rain of 1-2 in less than 2 hours over the Contreras Fire burn scar caused a 1-2 ft debris flow across State Highway 386 to Kitt Peak.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, July 13, 20223 deaths · 3 events
- Coastal Flood in American Samoa, July 13 to 14, 2022$2.0 million · 2 events
- Flash Flood and Dust Storm in Arizona, July 13, 2022$113,000 · 52 kt wind · 14 events
- Damaging Winds in Mississippi, July 13, 20221 injured · $74,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in New York, July 13, 2022$29,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, July 13, 2022$80,000 · 1 in hail · 12 events
- Damaging Winds and Lightning Strikes in Georgia, July 13, 2022$104,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 13 to 14, 20222 injured · 52 kt wind · 13 events
- Hail and Damaging Winds in Louisiana, July 13, 2022$24,000 · 1 in hail · 7 events
- High Surf in Hawaii, July 13 to 19, 2022$7,000 · 21 events
- Rip Currents in Illinois, July 13 to 14, 20222 injured · 2 events
- Lightning Strike in Florida, July 13, 2022$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1048682, 1048683, 1050035.